A 2020 survey on drug use found that 902,000 people reported using heroin within the past year. Heroin is a dangerous drug and has led to thousands of overdoses and hundreds of thousands of heroin use disorders.
If you or your loved one has dealt with heroin addiction, it is important that you learn to recognize the symptoms of heroin withdrawal and the dangers involved.
Do you want to learn more about heroin addiction treatment, drug rehab, and what to expect from heroin detox? Keep reading this guide for the top signs to look for and to get vital tips for heroin treatment.
How Long Does Heroin Withdrawal Last?
The length of your heroin withdrawal will differ depending on your dependency on the drug, how long you had been using it, and how much you used. Typically, heroin withdrawal will last about a week.
During the first couple of days of your withdrawal, you will experience the most intense symptoms. This may make it difficult to continue your detox, so having a support system or detoxing with medical supervision may make the process go more smoothly.
If you are addicted to heroin, these symptoms can start to appear if you go for even a few hours without using it. For other people, it may take longer to experience these physical side effects.
Common Heroin Withdrawal Symptoms
The signs and symptoms of heroin addiction and withdrawal will vary between different users. Often, it will depend on genetics, frequency of use, and the person’s dependency on the drug.
Still, most people experience many of the same withdrawal symptoms. Here are some of the symptoms you can experience with heroin addiction treatment.
One of the most common symptoms of heroin withdrawal is intense cravings. As your body is detoxing, it will begin to crave substances, especially if you were addicted to heroin. However, you can still experience these cravings for drugs after any period of intense drug use.
Cravings typically come in waves. Once they reach their peak, they will subside. Because of this, there are many ways that you can learn to manage your cravings.
Sweating, especially night sweating, is a common withdrawal symptom. While it is an uncomfortable symptom, it is a crucial and natural function of your body. When you sweat, it allows your body to cool down and get rid of the toxins in your body.
This will help you flush out the heroin from your body as you start to detox.
Nausea and Vomiting
Nausea and vomiting are other common withdrawal symptoms as you come off of drugs and alcohol.
Depending on the drugs that you use, the onset of your nausea and vomiting may differ during drug withdrawal. After using short-acting opioids, like heroin, you can expect to experience this symptom within eight to 24 hours after your last use.
In some cases, heroin withdrawal can lead to death. This is often known as opioid withdrawal syndrome and is life-threatening when you are dependent on opioid use.
Withdrawal is typically only life-threatening when there are other underlying health conditions. For example, if you have a heart condition, the serious symptoms of withdrawal can increase the stress on your heart and result in a heart attack or another fatal health issue.
It is also more dangerous to try a cold-turkey detox from these drugs.
Because withdrawal from some substances can lead to death, it is recommended that you seek professional treatment to assist with your withdrawal and detox. This can lower the risk of death during withdrawal and it also makes it easier to control or eliminate withdrawal symptoms.
Other Heroin Withdrawal Symptoms
There are many other symptoms that are common to experience during detox from heroin. While they may not be as dangerous, they can still be quite uncomfortable. For example, many people deal with bone, joint, and muscle aches as their bodies detox.
Other people deal with side effects on their mental health and energy. This includes fatigue, trouble concentrating, and even other mental health issues.
Because of this, it is essential that you take heroin withdrawal seriously and get the medical help you need to stay sober.
How to Ease Heroin Withdrawal Symptoms
When you are experiencing Heroin withdrawal symptoms, it can easily begin to overwhelm your body. The cravings for more substances can be intense and hard to ignore. However, there are ways that you can protect yourself and ease your withdrawal symptoms.
One of the most effective ways of easing withdrawal symptoms is through medication prescribed by a medical professional. There are many different prescriptions that can help you with the physical withdrawal symptoms and ease your discomfort as you detox from heroin.
Another way that you can ease your withdrawal symptoms is by having a good support system. This is one of the most important parts of recovery and is often used by professionals. For example, you can join addiction recovery support groups, visit mental health professionals for therapy or counseling, and even talk with your family and friends about your struggles.
How Can a Heroin Rehab Center in Massachusetts Help?
Finally, you should consider getting professional help from a heroin rehab center. While the symptoms of heroin withdrawal are serious and dangerous, it is much worse for your body if you continue your heroin use.
For example, you can deal with organ damage, cognitive changes, and even death in some cases.
When you utilize a heroin drug rehab center, they can help you through every step of the process of your detox and recovery.
Need Help With a Heroin Detox?
As you go through drug rehabilitation for heroin detox, it can be overwhelming for your body. However, continuing to use heroin is much worse for you. If you recognize any of these signs or symptoms of heroin withdrawal in yourself or a loved one, it is important that you get professional help as soon as possible.
Are you looking for help with heroin addiction treatment? Mayflower can help! We provide premier detox services and addiction treatment in Massachusetts.
Contact us today to learn more about our services and for other questions about heroin rehab!